Oregon, 2012High Wind in Oregon, January 24 to 25, 2012
January 24 to 25, 2012 · NWS MFR · 1 event in 1 county or zone
Strong winds aloft surfaced in the Summer Lake area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft surfaced in the Summer Lake area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 24, 8:59 AM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 24, 8:59 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PST TUE JAN 24 2012
.DISCUSSION...
NO UPDATE IS NECESSARY THIS MORNING.
WE WILL BE FOCUSING ON WIND SPEEDS ALONG THE COAST AND ACROSS THE
EAST SIDE FOR TODAY THROUGH TONIGHT'S STORM SYSTEM...AS WELL AS
PRECIPITATION AMOUNTS. WINDS ALONG THE COAST AND IN LAKE COUNTY WILL
NEAR WARNING CRITERIA THIS EVENING THROUGH TONIGHT...BUT ARE LIKELY
TO FALL A BIT SHORT OF THAT CRITERIA. WE WILL BE GIVING THE SUMMER
LAKE AREA A CLOSER LOOK THIS MORNING...AS AT LEAST LOCALLY THERE
WARNING CRITERIA MAY BE MET.
THE CURRENT FLOOD WARNING IN EFFECT FOR THE COQUILLE RIVER AT
COQUILLE WILL BE UPDATED LATER THIS MORNING WHEN NEW FORECAST
VALUES COME IN FROM THE RIVER FORECAST CENTER. EXPECTATIONS
ARE THAT THE RIVER THERE WILL FALL BELOW FLOOD STAGE THIS MORNING
AND THEN RETURN TO MINOR FLOOD STAGE WEDNESDAY AFTERNOON THROUGH
FRIDAY NIGHT. DESPITE MORE PRECIPITATION IN THE FORECAST...OTHER
RIVERS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE AND PROBABLY EVEN
BELOW ACTION STAGE. THIS IS BECAUSE PRECIPITATION WILL COME IN
SHORTER SIX HOUR BURSTS RATHER THAN SUSTAINED LONGER DURATION
DELUGES.
&&
.AVIATION...
FROM THE CASCADES WEST...WIDESPREAD MVFR CIGS WILL SPREAD INLAND
EARLY THIS MORNING AS A WARM FRONT BRINGS MODERATE TO LOCALLY
HEAVY PRECIPITATION INTO THE AREA. LOCAL IFR CIGS AND VISIBILITIES
AREA EXPECTED IN HEAVIER SHOWERS THIS MORNING. CIGS MAY RISE
DURING THE AFTERNOON WITH AREAS OF VFR CONDITIONS DEVELOPING WEST
OF THE CASCADES...THEN EXPECT WIDESPREAD MVFR AND LOCAL IFR CIGS
TO RETURN BY EARLY EVENING. WIDESPREAD MOUNTAIN OBSCURATIONS THIS
MORNING WILL CONTINUE THROUGH THE EVENING. EAST OF THE
CASCADES...MVFR CIGS WILL CONTINUE THROUGH EARLY THIS
MORNING...WITH LOCAL IFR VISIBILITIES IN SNOW. THEN CONDITIONS ARE
EXPECTED TO BECOME VFR WITH AREAS MVFR CIGS IN THE AFTERNOON INTO
THE EVENING AS SNOW CHANGES TO RAIN AND CIGS LIFT. IN
ADDITION...AREAS OF LOW LEVEL WIND SHEAR ARE EXPECTED TO DEVELOP
THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON WEST OF THE
CASCADES INCLUDING AT KOTH AND KRBG. LOW LEVEL WIND SHEAR MAY ALSO
DEVELOP NEAR KLMT LATE THIS MORNING THROUGH THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 345 AM PST TUE JAN 24 2012/
SHORT TERM...A WARM FRONT IS MOVING INTO THE REGION THIS MORNING.
AREAS OF RAIN AND HIGHER ELEVATION SNOW HAVE BEGUN TO MOVE INLAND
WEST OF THE CASCADES. WINDS ARE ALSO EXPECTED TO INCREASE THIS
MORNING INTO THIS AFTERNOON ALONG THE COAST. GUSTY SOUTHWEST WINDS
ARE ALSO EXPECTED INLAND ESPECIALLY THIS AFTERNOON THROUGH THIS
EVENING WHEN THE WINDS ALOFT. THE STRONGEST WINDS WILL OCCUR OVER
THE MOUNTAINS AND INTO THE SUMMER LAKE AREA TODAY THROUGH THIS
EVENING. HAVE CONTINUED THE WIND ADVISORY FOR THE SUMMER LAKE
AREA. THERE IS A SLIGHT CHANCE WINDS MAY LOCALLY REACH LOW END
WARNING LEVELS WITH GUSTS OF NEAR 60 MPH LATE THIS AFTERNOON AND
THIS EVENING FOR THE SUMMER LAKE AREA. WILL NEED TO MONITOR THIS
AREA.
OTHERWISE THE MAIN IMPACT WILL BE MODERATE TO LOCALLY HEAVY
PRECIPITATION TODAY INTO TONIGHT...ESPECIALLY OVER THE CASCADES
AND NEAR THE COAST. SATELLITE IMAGERY INDICATES VERY MOIST
PRECIPITABLE WATER VALUES OF 1.25 INCHES OR GREATER ASSOCIATED WITH
THE FRONT. PRECIPITATION WILL INCREASE THIS MORNING AND SPREAD
ACROSS THE AREA. SNOW LEVELS INITIALLY AROUND 3000 TO 4000 FEET
WILL RISE TO 7000 TO 8000 FEET LATE THIS MORNING INTO THE
AFTERNOON. BEFORE SNOW LEVELS RISE EXPECT AROUND 2 TO 5 INCHES OF
SNOW IN THE SOUTHERN OREGON CASCADES. THEN AS SNOW LEVELS REACH
OVER 7000 FT BY EARLY THIS AFTERNOON...EXPECT MOSTLY RAIN ACROSS
THE AREA. AS THE LOW PRESSURE SYSTEM CENTERED WELL TO THE NORTH
CONTINUES TO MOVE INLAND THIS EVENING...PRECIPITATION IS FORECAST
TO INCREASE DURING THE EVENING HOURS WITH MODERATE TO HEAVY
PRECIPITATION FORECAST FROM THE CASCADES WEST. MODERATE
RAIN MAY CONTINUE INTO LATE TONIGHT AS THE FOCUS OF PRECIPITATION
SHIFTS INTO NORTHERN CALIFORNIA AND INTO PORTIONS OF THE SOUTHERN
OREGON CASCADES.
WEDNESDAY INTO THURSDAY...MODELS INDICATE A WET PATTERN
CONTINUING AS A FAST WESTERLY FLOW REMAINS IN PLACE AND AN UPPER
LOW CENTERED IN THE GULF OF ALASKA SENDS SHORTWAVE TROUGHS INTO
THE AREA. HAVE LOWERED THE QPF FOR THE WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING AS MODELS SHOW A DECREASE IN PRECIPITATION
BEFORE A STRONG SHORTWAVE TROUGH MOVES TOWARDS THE AREA ON
THURSDAY. MODELS DISAGREE ON PRECIPITATION AMOUNTS WITH THIS NEXT
TROUGH. HOWEVER GIVEN THE MOIST PATTERN...HAVE LEANED TOWARDS THE
WETTER GFS FOR THE THURSDAY PERIOD.
PREV LONG TERM DISCUSSION... /ISSUED 333 PM PST MON JAN 23 2012/
LONG TERM...FRIDAY THROUGH MONDAY...MODELS ARE IN GOOD AGREEMENT
SHOWING THE FRONTAL BOUNDARY PUSHING WELL SOUTH AND EAST OF THE AREA
BY FRIDAY RESULTING IN DRIER WEATHER. A STRONG SURFACE HIGH OVER
WASHINGTON AND OREGON FRIDAY MORNING WILL SETTLE IN EAST OF THE
CASCADES FRIDAY AFTERNOON/NIGHT PROVIDING OFFSHORE FLOW. AS
SUCH...HAVE REMOVED ANY POPS OUT OF THE GRIDS. THIS PATTERN WILL
ALLOW THE RIDGES TO DRY OUT...BUT WITH ALL THE MOISTURE LEFT BEHIND
FROM LAST AND THIS WEEK'S RAINFALL...THERE WILL LIKELY BE PLENTY OF
MORNING LOW CLOUDS AND FOG OVER THE WEST SIDE VALLEYS...AT LEAST IN
THE MORNING. THE OFFSHORE PRESSURE GRADIENTS SETTING UP ALONG THE
SOUTHWEST OREGON COAST SHOULD ALSO SEND TEMPERATURES BACK CLOSE TO
60 DEGREES IN BROOKINGS.
MODELS DIVERGE A BIT THIS WEEKEND WITH THE HANDLING OF SHORT WAVES
COMING OVER TOP OF THE RIDGE. THE 12Z ECMWF HAS A STRONGER, QUICKER
SHORT WAVE MOVING IN SATURDAY AFTERNOON, WHILE THE GFS IS WEAKER AND
MUCH FARTHER NORTH. INITIALLY...THE RIDGE IS FAIRLY STRONG...SO TEND
TO PREFER THE WEAKER GFS SOLUTION. SCALED POPS BACK A BIT SATURDAY
TO ACCOUNT FOR THIS. DO THINK PATTERN BECOMES MORE
ACTIVE AGAIN...ESPECIALLY SUNDAY NIGHT INTO MONDAY AS A STRONGER
SHORT WAVE DIVES IN FROM THE NORTH AND WEST. IN TURN HAVE INCREASED
POPS FOR THIS TIME PERIOD. EVEN SO...MOST OF THE BEST PRECIPITATION
WITH THIS SYSTEM WILL LIKELY STAY NORTH OF THE OR/CA BORDER.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 1 AM PST WEDNESDAY FOR ORZ031.
CA...NONE.
PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR
PZZ350-356-370-376.
BTL/CCHazardous weather outlook, Jan 24, 4:23 AM PST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
423 AM PST TUE JAN 24 2012
ORZ021-250000-
SOUTH CENTRAL OREGON COAST-
423 AM PST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE CONTINUES
THROUGH TONIGHT. PLEASE SEE THE FLOOD STATEMENT FOR MORE SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE RAINS WEDNESDAY AND THURSDAY WILL PROVIDE ADDITIONAL
RUNOFF AND WILL ALLOW THE RIVER TO RISE AGAIN TO NEAR OR SLIGHTLY
ABOVE FLOOD STAGE THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ031-250000-
CENTRAL AND EASTERN LAKE COUNTY-
423 AM PST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 10 AM TODAY UNTIL 1 AM PST
TONIGHT. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERAL STORM SYSTEMS WILL MOVE INTO THE AREA WEDNESDAY AND
THURSDAY BEFORE HIGH PRESSURE BUILDS IN BEGINNING FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 24, 10:30 AM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1030 AM PST TUE JAN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM SNOW 10 SSE SPRAGUE RIVER 42.32N 121.44W
01/23/2012 M4.0 INCH KLAMATH OR TRAINED SPOTTER
0.44 INCH LIQUID EQUIVALENT.
1029 AM SNOW 10 SSE SPRAGUE RIVER 42.32N 121.44W
01/24/2012 M1.0 INCH KLAMATH OR TRAINED SPOTTER
0.05 INCH LIQUID EQUIVALENT.
&&
BPNHigh Wind, Central & Eastern Lake County
- When
- January 24, 10:38 AM PST to January 25, 10:38 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summer Lake RAWS recorded gusts greater than 57 mph numerous times during this interval. Peak gusts to 68 mph were recorded at 24/1138, 24/1238, and 24/1838 PST. A spotter near Summer Lake reported a gust to 58 mph at 24/1421 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, January 24 to 25, 20122 deaths · $411,000 · 87 kt wind · 21 events
- Tornadoes and Flash Flooding in Texas, January 24 to 25, 2012$85,000 · EF1 · 20 events
- High Wind and Strong Wind in Washington, January 24, 2012$30,000 · 52 kt wind · 5 events
- High Wind in Montana, January 24 to 25, 201271 kt wind · 18 events
- High Wind in Montana, January 24 to 26, 201275 kt wind · 12 events
- Dense Fog in Virginia, January 24, 201211 events
- High Wind in Wyoming, January 24 to 25, 201283 kt wind · 5 events
- High Wind in Oregon, January 24, 201258 kt wind · 2 events
- Flooding in Kentucky, January 24 to 31, 20122 events
- Hail in Texas, January 24, 20120.75 in hail · 2 events
- Heavy Snow in Washington, January 24 to 25, 20121 event
- Heavy Snow in Oregon, January 24, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355634.